Washington, 2005

Heavy Snow in Washington, November 28 to 29, 2005

November 28 to 29, 2005 · NWS OTX · 4 events in 4 counties and zones

A large Pacific storm system spread heavy snow across portions of eastern Washington from the afternoon of the 28th to the night of the 29th. Across eastern Okanogan and Ferry Counties, 4 to 6 inches were common with 9 inches being reported near the town of Kettle Falls.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A large Pacific storm system spread heavy snow across portions of eastern Washington from the afternoon of the 28th to the night of the 29th. Across eastern Okanogan and Ferry Counties, 4 to 6 inches were common with 9 inches being reported near the town of Kettle Falls. In the Okanogan Valley, numerous reports of 4 to 6 inches were reported by the local newspaper. Across the Spokane and Coeur D'Alene area, 3 to 5 inches were mostly reported with the town of Coeur D'Alene receiving 6 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Nov 28, 10:25 AM PST, 3 hours 35 minutes earlier.

Area forecast discussion, Nov 28, 10:25 AM PST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1025 AM PST MON NOV 28 2005

.SYNOPSIS...A STRONG PACIFIC STORM IS EXPECTED TO ARRIVE MONDAY
NIGHT AND TUESDAY FOR A SIGNIFICANT THREAT OF SNOW OVER MUCH OF
THE REGION. THE WEATHER PATTERN WILL STAY ACTIVE THROUGH THE WEEK
WITH ANOTHER STORM SYSTEM EXPECTED THURSDAY AND FRIDAY.

&&

.DISCUSSION...
REST OF TODAY...RATHER BENIGN LOOKING SHORTWAVE TROF AXIS
CONTINUES TO TRACK NE THROUGH THE NE CORNER OF THE CWA THIS
MORNING. NOT MUCH IN THE WAY TO TRACK IN THE LOWER
ATMOSPHERE...OTHER THAN SOME WEAK ASCENT ON THE 280K ISENTORPIC
SURFACE. DESPITE THE PALTRY LOWER ATMOSPHERIC FEATURES...THE 500
MB ANALYSIS FROM THIS MORNING SHOWED A SHARP THERMAL TROF
EXTENDING THROUGH THE CENTER OF THE SHOWER ACTIVITY FROM THE
OKANOGAN HIGHLANDS TO THE SILVER VALLEY. THIS FEATURE STILL LOOKS
LIKE IT WILL TRACK INTO NW MONTANA BY LATE TODAY...EASING THE
SHOWER THREAT FROM SW TO NE AS WARMER ALOFT AIR SLIDES INTO THE
REGION. ALSO MADE SOME UPDATES TO SKY CONDITIONS WITH PLENTY OF
SUN EXPECTED THROUGH EARLY AFTERNOON FOR EASTERN COLUMBIA BASIN TO
THE CAMAS PRAIRIE DUE TO MODERATE OFFSHORE FLOW. REMAINDER OF
TODAYS FORECAST LOOKS GOOD. FX

&&

.AVIATION...MVFR CIGS ARE EXPECTED TO PERSIST THRU 00Z OVER THE
WESTERN COLUMBIA BASIN TO THE CASCADES DUE TO COLD AIR DAMMING.
OTHERWISE VFR CONDITIONS ARE EXPECTED AT ALL REMAINING TAF SITES
THROUGH THE AFTERNOON. AFT 06Z CONDITIONS ARE EXPECTED TO
DETERIORIATE RAPIDLY FROM WEST TO EAST AS A STRONG WINTER STORM
SYSTEM MOVES INTO THE REGION. MOST LOCATIONS WILL DEVELOP EITHER
MVFR OR IFR CONDITIONS DUE TO REDUCED VSBYS FROM SNOW AND LOW
CLOUDS. CONDITIONS WILL BEGIN TO IMPROVE FROM WEST TO EAST AFT 12Z
TUE AS DRIER WESTERLY FLOW MOVES OVER THE CASCADES. FX

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        33  23  32  22  30  22 /  10  60 100  60  10  10
COEUR DALENE  33  24  32  21  31  24 /  10  60 100  80  10  10
PULLMAN        38  26  35  25  31  25 /   0  60  60  70  10  10
LEWISTON       40  29  39  29  37  30 /   0  50  60  40  10  10
COLVILLE       33  20  32  19  28  19 /  30  50 100  70  10  10
SANDPOINT      31  22  32  21  31  21 /  30  50 100  70  20  10
KELLOGG        35  24  32  22  30  24 /  20  60 100  80  50  20
MOSES LAKE     34  27  36  23  35  22 /   0  80  50  20  10  10
WENATCHEE      31  26  35  25  33  23 /   0  80  50  20  10  10
OMAK           29  24  31  20  30  18 /  10  70  60  30  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...WINTER STORM WATCH FROM 2 AM TO 4 PM TUESDAY FOR COEUR DALENE
       AREA...IDAHO PALOUSE.
     WINTER STORM WATCH FROM 2 AM TUESDAY TO 4 PM WEDNESDAY FOR
       NORTHERN PANHANDLE...CENTRAL PANHANDLE MOUNTAINS.
WA...WINTER STORM WATCH FROM 2 AM TO 4 PM TUESDAY FOR WASHINGTON
       PALOUSE...UPPER COLUMBIA BASIN...SPOKANE AREA...NORTHEAST
       MOUNTAINS...OKANOGAN HIGHLANDS.
     WINTER STORM WATCH FROM 7 PM MONDAY TO 6 AM TUESDAY FOR
       WENATCHEE AREA...EAST SLOPES NORTHERN CASCADES...OKANOGAN
       VALLEY...WATERVILLE PLATEAU.
&&
Hazardous weather outlook, Nov 28, 10:52 AM PST, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
1052 AM PST MON NOV 28 2005

IDZ001-004-291400-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
1052 AM PST MON NOV 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO.

THE FOLLOWING WATCHES WARNINGS OR ADVISORIES ARE CURRENTLY IN EFFECT
   WINTER STORM WATCH IN EFFECT FROM LATE TONIGHT THROUGH
     WEDNESDAY AFTERNOON.

PLEASE SEE THE FOLLOWING PRODUCTS FOR MORE INFORMATION.
   SEAWSWOTX  /WWUS46 KOTX/

.DAY ONE...TODAY AND TONIGHT

A PACIFIC STORM SYSTEM IS SET TO BRING SIGNIFICANT SNOW LATE
TONIGHT. TIMING AND SNOW AMOUNTS ARE STILL UNCERTAIN BUT UP TO 2
FEET OF SNOW IS POSSIBLE OVER THE HIGHER MOUNTAINS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SIGNIFICANT SNOWS WILL CONTINUE AT TIMES...ESPECIALLY OVER THE
MOUNTAINS THROUGH WEDNESDAY. ADDITIONAL STORMS WILL BRING PERIODIC
SNOWS THROUGH THE END OF THE WEEK.

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR WEATHER UPDATES
ON THE UPCOMING WEEK.

IDZ002-003-WAZ033-035>038-291400-
COEUR DALENE AREA-IDAHO PALOUSE-WASHINGTON PALOUSE-
UPPER COLUMBIA BASIN-SPOKANE AREA-NORTHEAST MOUNTAINS-
OKANOGAN HIGHLANDS-
1052 AM PST MON NOV 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH
IDAHO...EAST CENTRAL WASHINGTON...NORTH CENTRAL
WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON.

THE FOLLOWING WATCHES WARNINGS OR ADVISORIES ARE CURRENTLY IN EFFECT
   WINTER STORM WATCH IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY
     AFTERNOON.

PLEASE SEE THE FOLLOWING PRODUCTS FOR MORE INFORMATION.
   SEAWSWOTX  /WWUS46 KOTX/

.DAY ONE...TODAY AND TONIGHT

A PACIFIC STORM SYSTEM IS SET TO BRING SIGNIFICANT SNOW TO THE
REGION LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TONIGHT STORM WILL CONTINUE TO BRING SNOW THROUGH TUESDAY
MORNING. TIMING AND SNOW AMOUNTS ARE STILL UNCERTAIN A TOTAL OF 3
TO 6 INCHES IN POSSIBLE BY TUESDAY AFTERNOON. ADDITIONAL STORM
SYSTEMS WILL BRING SNOW TO EASTERN WASHINGTON AND NORTH IDAHO
THURSDAY THROUGH SUNDAY.

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR WEATHER UPDATES
ON THE UPCOMING WEEK.

WAZ041>044-291400-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
WATERVILLE PLATEAU-
1052 AM PST MON NOV 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON AND NORTH CENTRAL WASHINGTON.

THE FOLLOWING WATCHES WARNINGS OR ADVISORIES ARE CURRENTLY IN EFFECT
   WINTER STORM WATCH IN EFFECT FROM 7 PM PST THIS EVENING
     THROUGH LATE TONIGHT.

PLEASE SEE THE FOLLOWING PRODUCTS FOR MORE INFORMATION.
   SEAWSWOTX  /WWUS46 KOTX/

.DAY ONE...TODAY AND TONIGHT

A PACIFIC STORM SYSTEM IS SET TO BRING SNOW LATE TONIGHT.
TIMING AND SNOW AMOUNTS ARE STILL UNCERTAIN BUT 3 TO 6 INCHES OF
SNOW IS POSSIBLE BY TUESDAY MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MORE STORM SYSTEM WILL BRING SNOW TO EASTERN WASHINGTON AND NORTH
IDAHO THURSDAY THROUGH SATURDAY.

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR WEATHER UPDATES
ON THE UPCOMING WEEK.

IDZ026-027-WAZ031-032-034-291400-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
MOSES LAKE AREA-
1052 AM PST MON NOV 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...EAST CENTRAL WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WINTER STORM SYSTEMS WILL BRING SNOWS TO EASTERN WASHINGTON AND
NORTH IDAHO THURSDAY THROUGH SATURDAY.

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR WEATHER UPDATES
ON THE UPCOMING WEEK.

In the hours before

Local storm report, Nov 28, 10:27 AM PST, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1027 AM PST MON NOV 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY SNOW       CHESAW                  48.94N 119.05W
11/26/2005  4.0 INCH         OKANOGAN           WA   OFFICIAL NWS OBS

            6 INCHES SNOW OVERNIGHT 11/25 - AM 11/26/05

&&

MJF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy snow. Local standard time, as filed.

Heavy Snow, Northeast Mountains

When
November 28, 2:00 PM PST to November 29, 10:00 PM PST
Where
Northeast Mountains forecast zone
Reported by
TRAINED SPOTTER
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

Heavy Snow, Okanogan Valley

When
November 28, 2:00 PM PST to November 29, 10:00 PM PST
Where
Okanogan Valley forecast zone
Reported by
NEWSPAPER
Coordinates
48.143, -119.716 (the zone’s center; the record gives no point)

Heavy Snow, Okanogan Highlands

When
November 28, 2:00 PM PST to November 29, 10:00 PM PST
Where
Okanogan Highlands forecast zone
Reported by
TRAINED SPOTTER
Coordinates
48.510, -119.128 (the zone’s center; the record gives no point)

Heavy Snow, Spokane Area

When
November 28, 2:00 PM PST to November 29, 10:00 PM PST
Where
Spokane Area forecast zone
Reported by
TRAINED SPOTTER
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2005Every state in 2005This day in weather historyWarnings in Washington, November 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5479809, 5479810, 5479811, 5479812.